Patient : My son is 8 years old and has allergies and asthma. It is well maintained. He is on flovent and 10 days ago he began taking allergy drops from my local allergist. My concern is whether to give him a flu shot tomorrow. Doctors all reccomend doing so due to the asthma. But the past 2 years when I began giving him the flu shot he reacted with a high fever and flu like symptoms shortly after. This, of course made his asthma worse which I was trying to avoid. The second concern I have is since the allergy drops activitate the bodies immune system will getting a flu shot put him on overload....since the allergy shots are pretty new for him (started 10 days ago). Will the flu shot interact in any way, negatively, with his allergy drops? thank you so much for your advice. Shannon
I understand your concern about Flu shot in an asthmatic patient. I also agree in this recommendation and I am also aware that some people would develop fever and flu like symptoms due to killed virus present in the vaccine; however this could be prevented if your son takes Acetaminophen or ibuprofen at the time of the vaccination.
Allergy drops, which is an immunotherapy that involves putting drops of allergen extracts under the tongue would not interact with the flu shot or alter the immune response to the vaccine. i wish him the best.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.